Wyoming, 2007

Hail and Damaging Wind in Wyoming, July 18, 2007

July 18, 2007 · NWS UNR · 4 events in 2 counties and zones

Severe thunderstorms produced large hail and strong wind gusts across parts of Crook and Weston Counties during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms produced large hail and strong wind gusts across parts of Crook and Weston Counties during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 12:12 PM MST, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 18, 12:12 PM MST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
112 PM MDT WED JUL 18 2007

.DISCUSSION...19Z ANALYSIS HAS A BROAD AREA OF LOW PRESSURE ACROSS
NEBRASKA WITH WEAK INVERTED TROUGH ACROSS NORTHEASTERN WYOMING INTO
CENTRAL MONTANA. HIGH PRESSURE OVER NORTH DAKOTA IS NOSING DOWN INTO
THE AREA...PUSHING A WEAK FRONTAL BOUNDARY SOUTH AND WEST OF THE
BLACK HILLS AT THE MOMENT. WINDS HAVE BECOME MORE NORTHEASTERLY AS
THE HIGH SETTLES OVER THE NORTHERN PLAINS. SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED OVER THE BLACK HILLS AREA WITHIN THE LAST HOUR.

WATER VAPOR IMAGERY REVEALS MONSOONAL MOISTURE BEING PULLED INTO THE
AREA AHEAD OF WEAK SHORTWAVE ACROSS CENTRAL WYOMING. WITH 3 KEY
INGREDIENTS AVAILABLE...SHOULD SEE NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE BLACK HILLS AREA...WITH PROGRESSION
EASTWARD THROUGH THE AFTERNOON. PLENTY OF SHEAR AND CAPE AVAILABLE
TO SEE SOME SEVERE STORMS ACROSS THE AREA. WITH MONSOONAL MOISTURE
AVAILABLE...COULD SEE SOME VERY HEAVY RAINS ALSO. ACTIVITY SHOULD
PROGRESS TO THE EAST ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA
BY LATE AFTERNOON AND EVENING...WITH THE POTENTIAL FOR SEVERE STORMS
MAINLY ACROSS SOUTHERN PORTIONS OF SOUTH DAKOTA INTO NORTHERN
NEBRASKA.

UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER THE NORTHERN PLAINS FOR
THURSDAY AND FRIDAY. DRY CONDITIONS EXPECTED WITH TEMPERATURES
WARMING BACK TO THE MID 90S TO AROUND 100 DEGREES BY THE WEEKEND.

EXTENDED...A STRONG UPPER LEVEL RIDGE WILL PERSIST OVER THE NORTHERN
PLAINS INTO EARLY NEXT WEEK. TEMPERATURES IN THE MID 90S TO ABOVE
100 WILL CONTINUE AFFECTING THE REGION THROUGH NEXT WEEKEND. THERE
IS A POSSIBILITY THAT ISOLATED STORMS COULD DEVELOP ON ANY GIVEN
DAY...ESPECIALLY OVER THE BLACK HILLS...HOWEVER THE CHANCE IS
SMALL...SO HAVE LEFT THE FORECAST DRY.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON
AND ARE EXPECTED TO INCREASE IN COVERAGE ACROSS THE AREA THROUGHOUT
THE AFTERNOON AND EVENING FROM WEST TO EAST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 18, 7:35 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
835 AM MDT WED JUL 18 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
835 AM MDT (935 AM CDT) WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH
LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. LOCALLY HEAVY RAINFALL
IS ALSO LIKELY AS STORMS WILL BE SLOW MOVING.

AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY. VERY
MOIST AND UNSTABLE AIR WILL ALLOW FOR WIDESPREAD THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...WITH THE FIRST STORMS FORMING OVER THE
BLACK HILLS AROUND MIDDAY. THE AREA OF THUNDERSTORMS SHOULD MOVE
INTO SOUTHERN SECTIONS OF SOUTH DAKOTA LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT WEATHER WILL RETURN AS UPPER LEVEL HIGH PRESSURE REMAINS ANCHORED
OVER THE ROCKIES. MOST LOCATIONS OUTSIDE OF THE BLACK HILLS WILL
SURPASS THE 100 DEGREE MARK SATURDAY THROUGH MONDAY. IT WILL BE
MAINLY DRY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MJB

In the hours before

Local storm report, Jul 18, 3:46 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             12 E OELRICHS           43.18N 102.99W
07/18/2007  E1.00 INCH       SHANNON            SD   TRAINED SPOTTER

            WIND ALSO BLEW IN TWO FRONT DOORS.

&&

WFO UNR STAFF
Local storm report, Jul 18, 3:52 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FLOOD            HOT SPRINGS             43.43N 103.48W
07/18/2007                   FALL RIVER         SD   EMERGENCY MNGR

            MINOR FLOODING REPORTED OVER BRIDGES NEAR DAIRY QUEEN AND
            ALSO ON JOPLIN STREET. WATER HAS RECEDED BELOW BRIDGES AS
            OF 432 PM MDT.

&&

WETENKAMP
Local storm report, Jul 18, 4:03 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             7 ENE DEWEY             43.57N 103.90W
07/18/2007  E0.75 INCH       CUSTER             SD   PUBLIC

            HAIL LASTED FROM 445 PM TO 450 PM.

&&

WETENKAMP
Local storm report, Jul 18, 4:29 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             11 N CASTLE ROCK        45.13N 103.42W
07/18/2007  E1.00 INCH       BUTTE              SD   PUBLIC

            HAIL LASTED FROM 510 PM TO 515 PM.

&&

WETENKAMP
Local storm report, Jul 18, 5:00 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             RAPID CITY              44.08N 103.23W
07/18/2007  E1.00 INCH       PENNINGTON         SD   PUBLIC

            NICKEL TO QUARTER SIZE HAIL REPORTED NEAR SKYLINE DRIVE.

&&

WETENKAMP
Local storm report, Jul 18, 5:03 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             6 N EDGEMONT            43.39N 103.83W
07/18/2007  E0.75 INCH       FALL RIVER         SD   PUBLIC

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
July 18, 5:40 PM MST to 5:50 PM MST
Where
Crook County, Hulett
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.680, -104.600

Numerous large tree limbs and several small trees were blown down.

Hail, Crook

When
July 18, 6:00 PM MST
Where
Crook County, 11 mi S of Hulett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.521, -104.600

Hail, Crook

When
July 18, 6:10 PM MST
Where
Crook County, 10 mi SE of Hulett
Measured
2.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.578, -104.456

Hail, Weston

When
July 18, 6:45 PM MST
Where
Weston County, 12 mi W of Upton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.100, -104.872

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35591, 35592, 35593, 35594.